Authors

Morten Dalsmo, Arjan van der Schaft

Abstract

In the present paper we elaborate on the underlying Hamiltonian structure of interconnected energy-conserving physical systems. It is shown that a power-conserving interconnection of port-controlled generalized Hamiltonian systems leads to an implicit generalized Hamiltonian system, and a power-conserving partial interconnection to an implicit port-controlled Hamiltonian system. The crucial concept is the notion of a (generalized) Dirac structure, defined on the space of energy-variables or on the product of the space of energy-variables and the space of flow-variables in the port-controlled case. Three natural representations of generalized Dirac structures are treated. Necessary and sufficient conditions for closedness (or integrability) of Dirac structures in all three representations are obtained. The theory is applied to implicit port-controlled generalized Hamiltonian systems, and it is shown that the closedness condition for the Dirac structure leads to strong conditions on the input vector fields.

Citation

  • Journal: SIAM Journal on Control and Optimization
  • Year: 1998
  • Volume: 37
  • Issue: 1
  • Pages: 54–91
  • Publisher: Society for Industrial & Applied Mathematics (SIAM)
  • DOI: 10.1137/s0363012996312039

BibTeX

@article{Dalsmo_1998,
  title={{On Representations and Integrability of Mathematical Structures in Energy-Conserving Physical Systems}},
  volume={37},
  ISSN={1095-7138},
  DOI={10.1137/s0363012996312039},
  number={1},
  journal={SIAM Journal on Control and Optimization},
  publisher={Society for Industrial & Applied Mathematics (SIAM)},
  author={Dalsmo, Morten and van der Schaft, Arjan},
  year={1998},
  pages={54--91}
}

Download the bib file

References

  • Arnold V., Mathematical aspects of classical and celestial mechanics (1997)
  • Abraham, R., Marsden, J. E. & Ratiu, T. Manifolds, Tensor Analysis, and Applications. Applied Mathematical Sciences (Springer New York, 1988). doi:10.1007/978-1-4612-1029-0 – 10.1007/978-1-4612-1029-0
  • Bloch, A. M. & Crouch, P. E. Nonholonomic Control Systems on Riemannian Manifolds. SIAM Journal on Control and Optimization vol. 33 126–148 (1995) – 10.1137/s036301299223533x
  • Bloch, A. M., Krishnaprasad, P. S., Marsden, J. E. & Murray, R. M. Nonholonomic mechanical systems with symmetry. Archive for Rational Mechanics and Analysis vol. 136 21–99 (1996) – 10.1007/bf02199365
  • Courant, T. J. Dirac manifolds. Transactions of the American Mathematical Society vol. 319 631–661 (1990) – 10.1090/s0002-9947-1990-0998124-1
  • Dorfman, I. Ya. Dirac structures of integrable evolution equations. Physics Letters A vol. 125 240–246 (1987)10.1016/0375-9601(87)90201-5
  • Dorfman Irene, Dirac structures and integrability of nonlinear evolution equations (1993)
  • Dirac, P. A. M. Generalized Hamiltonian Dynamics. Canadian Journal of Mathematics vol. 2 129–148 (1950) – 10.4153/cjm-1950-012-1
  • Jones, D. L. & Evans, F. J. Variational analysis of electrical networks. Journal of the Franklin Institute vol. 295 9–23 (1973) – 10.1016/0016-0032(73)90249-4
  • MACFARLANE, A. G. J. An integral invariant formulation of a canonical equation set for non-linear electrical networks. International Journal of Control vol. 11 449–470 (1970) – 10.1080/00207177008905926
  • Marsden, J. E. & Ratiu, T. S. Introduction to Mechanics and Symmetry. Texts in Applied Mathematics (Springer New York, 1999). doi:10.1007/978-0-387-21792-5 – 10.1007/978-0-387-21792-5
  • Maschke, B. M., Van Der Schaft, A. J. & Breedveld, P. C. An intrinsic hamiltonian formulation of network dynamics: non-standard poisson structures and gyrators. Journal of the Franklin Institute vol. 329 923–966 (1992) – 10.1016/s0016-0032(92)90049-m
  • Maschke, B. M., van der Schaft, A. J. & Breedveld, P. C. An intrinsic Hamiltonian formulation of the dynamics of LC-circuits. IEEE Transactions on Circuits and Systems I: Fundamental Theory and Applications vol. 42 73–82 (1995) – 10.1109/81.372847
  • Olver, P. J. Applications of Lie Groups to Differential Equations. Graduate Texts in Mathematics (Springer New York, 1993). doi:10.1007/978-1-4612-4350-2 – 10.1007/978-1-4612-4350-2
  • Ortega, R. & Spong, M. W. Adaptive motion control of rigid robots: A tutorial. Automatica vol. 25 877–888 (1989) – 10.1016/0005-1098(89)90054-x
  • Slotine, J.-J. E. Putting physics in control-the example of robotics. IEEE Control Systems Magazine vol. 8 12–18 (1988) – 10.1109/37.9164
  • Van Der Schaft, A. J. & Maschke, B. M. On the Hamiltonian formulation of nonholonomic mechanical systems. Reports on Mathematical Physics vol. 34 225–233 (1994) – 10.1016/0034-4877(94)90038-8
  • van der Schaft A. J., Arch. für Elektronik und Übertragungstechnik (1995)
  • Takegaki, M. & Arimoto, S. A New Feedback Method for Dynamic Control of Manipulators. Journal of Dynamic Systems, Measurement, and Control vol. 103 119–125 (1981) – 10.1115/1.3139651
  • Weinstein, A. The local structure of Poisson manifolds. Journal of Differential Geometry vol. 18 (1983) – 10.4310/jdg/1214437787